Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.


Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Risk from swine flu drugs outweigh benefits in children

  • 1 Comment

Researchers have warned children should not be given the swine flu anti-viral drug Tamiflu because its harms outweigh any benefits.

According to Dr Carl Henegan, a GP and expert from the John Radcliffe Hospital in Oxford, the current Department of Health policy of giving oseltamivir, brand name Tamiflu, for mild illness is an ‘inappropriate strategy’.

He said the decision to use Tamiflu should be rethought urgently because it can cause vomiting in some children, leading to dehydration and complications.

The study also found that when used for asthma flare-ups, ear infections or the likelihood of a child needing antibiotics the drug had little or no effect.

Dr Carl Henegan said: ‘The downside of the harms outweigh the one-day reduction in symptomatic benefits.’

The latest warning comes after previous research found that children given Tamiflu preventatively reported side-effects including nausea and nightmares.

The authors, led by Dr Matthew Thompson from the University of Oxford, said that the effectiveness of using antivirals to contain the spread of flu was minimal, with 13 people needing to be treated to prevent one additional case. Therefore antivirals reduce transmission by just 8%.

  • 1 Comment

Readers' comments (1)

  • I would be interested to know the incidence of nightmares in children with flu-like illness, who are not taking oseltamivir. My 3 1/2 year old asthmatic daughter was frequently disturbed by nightmares after having flu symptoms for 2 days. She had been prescribed Tamiflu but I didn't administer it as she was coping well with the illness. She's made a full recovery.
    My 11 month old was given Tamiflu after being hospitalised with a chest infection the following week. She projectile vomited an hour after the first dose was given. It was stopped and again, she has recovered well.

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.